Ventricular fibrillation following butane gas inhalation

Resuscitation. 1998 Apr;37(1):43-5. doi: 10.1016/s0300-9572(98)00030-6.

Abstract

We report a case of out of hospital defibrillation in a 15-year-old schoolgirl who developed ventricular fibrillation (VF) in association with butane gas inhalation. Although defibrillation performed by an attending paramedic was successful in restoring a cardiac output, her clinical course was complicated by severe neurological impairment. Reports of successful resuscitation following volatile substance abuse are rare and we believe this is the first documented evidence of VF associated with butane gas. This case illustrates the tragedy of such abuse in fit young people and we briefly review the literature.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Administration, Inhalation
  • Adult
  • Brain Diseases / diagnosis
  • Brain Diseases / etiology
  • Butanes / administration & dosage*
  • Butanes / adverse effects
  • Electric Countershock
  • Electroencephalography
  • Female
  • Humans
  • Tomography, X-Ray Computed
  • Ventricular Fibrillation / chemically induced*
  • Ventricular Fibrillation / complications
  • Ventricular Fibrillation / therapy

Substances

  • Butanes
  • butane